Missouri, 2020Flash Flood in Missouri, August 11, 2020
August 11, 2020 · NWS PAH · 1 event in 1 county or zone
With the influence of daytime heating, scattered to numerous thunderstorms developed ahead of an upper-level disturbance moving east along the eastern Kansas and Oklahoma border. The organization of the storms was aided by a weak surface boundary in the vicinity of the Missouri and Arkansas border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the influence of daytime heating, scattered to numerous thunderstorms developed ahead of an upper-level disturbance moving east along the eastern Kansas and Oklahoma border. The organization of the storms was aided by a weak surface boundary in the vicinity of the Missouri and Arkansas border. Deep southwesterly flow ahead of the upper-level disturbance supported tropical precipitable water values of two inches or greater. In addition to ample moisture and instability, slow storm motions raised the flash flooding potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 11, 5:34 AM CST, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 11, 5:34 AM CST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT Tue Aug 11 2020
.UPDATE...
Issued at 634 AM CDT Tue Aug 11 2020
Updated the aviation section for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 345 AM CDT Tue Aug 11 2020
The last remaining showers in western Kentucky should exit just
before dawn. Upper-level flow will regain west-northwesterly
flow, as a surface low in the Great Lakes provides slight
troughing to the east of the Quad State. A boundary is setting up
just to our north while, behind it, high pressure is centered in
the Upper Midwest. An upper-level low organizing around
northeastern Oklahoma is becoming more prominent a feature across
models for today. This system will slowly work its way eastward
and provide a source of instability through the short term. Along
with plenty of moisture remaining in the area, the potential for
convective development, particularly during afternoon hours, will
continue through midweek. Today, Southeast Missouri will see the
highest chances of showers and storms. As the upper-level low
moves closer, chances become more equitable across the Quad State.
With the loss of southerly flow, temperatures will be closer to
average in the short term, with highs in the mid 80s to near 90,
and lows near 70. Dew points will remain near or above 70.
.LONG TERM...(Friday through Monday)
Issued at 345 AM CDT Tue Aug 11 2020
Not much change in the longer term period. For Friday and into the
weekend, we will remain in a favorable location for unsettled
weather, as upper level high pressure sits to our west. This puts
our area in a ring of fire type of set up, which means we will be
watching disturbances dive southeast into our area around the
eastern side of the upper high and bring us periodic shower and
thunderstorm chances. Models are fairly dissimilar with regards to
timing these features along with the QPF. The signal mainly appears
as a diurnal one, but depending on how organized any clusters of
storms or MCS type activity can become, we could have precipitation
linger into the evening/overnight hours. That will be fine tuned
with subsequent updates this week. Difficult to pick out any
bonafide focus at the surface, as the pattern is rather diffuse,
aside from weak high pressure, until Saturday night into Sunday,
when a weak front attempts to move south across the area and may
provide a bit more focus for convection. Models differ though on the
timing of the front and the amount of post frontal precip. Will keep
PoPs in the lower chance category for now.
At the beginning of next week, surface high pressure eventually
starts building into the area and our rain chances drop
significantly. We will also see some decent cold air advection
occurring early next week, so we should be seeing a decent drop
in temperatures as well as humidity levels by Monday in our
northern sections and then area wide by Tuesday, when highs may
only be in the upper 70s to low 80s and lows in the upper 50s to
low 60s. GFS ensemble members for the 2m temps vary quite a bit
out that far, but at least the trend will be cooler. Otherwise,
the members are fairly tight for the Friday through Sunday time
frame of highs in the 85-90 range and upper 60s to lower 70s for
lows with muggy conditions.
&&
.AVIATION...
Issued at 634 AM CDT Tue Aug 11 2020
KCGI/KMVN begin the day with near 1 kft cigs, which should slowly
lift, eventually to VFR, through the early morning hours. Winds
will be light and westerly during the day, variable otherwise.
Shower and storm activity will be sparse during the TAF period,
with the highest chances at KCGI/KPAH in the late afternoon to
early evening hours. Fog development tonight is possible but will
be limited by cloud cover.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...ATL
LONG TERM...CW
AVIATION...ATL
Hazardous weather outlook, Aug 11, 2:50 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Tue Aug 11 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Tue Aug 11 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today through tonight, with
the highest chances in the afternoon and in Southeast Missouri.
Heavy rain and lightning will be the primary hazards.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 11, 9:11 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 1 ENE RALEIGH 37.83N 88.52W
08/10/2020 SALINE IL EMERGENCY MNGR
TREES AND POWER LINES DOWN, SOME ROOF DAMAGE
MAINLY NEAR AND NORTH OF HARRISBURG. SOME
AREAS STILL WITHOUT POWER.
&&Special weather statement, Aug 11, 9:49 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
1049 AM CDT Tue Aug 11 2020
KYZ001-002-MOZ107>110-112-114-111800-
Fulton-Hickman-Carter-Ripley-Butler-Stoddard-Mississippi-
New Madrid-
Including the cities of Hickman, Clinton, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Charleston, and New Madrid
1049 AM CDT Tue Aug 11 2020
...SPECIAL WEATHER STATEMENT...
At 1049 AM, a narrow band of strong thunderstorms extended from
just west of Doniphan, east to near Qulin and New Madrid in
southeast Missouri. Individual cells were moving east northeast
up to 20 mph. However, the line overall was moving little. Very
heavy rainfall may cause localized flooding over southeast Butler
and southwest Stoddard counties through Noon. Otherwise anticipate
frequent lightning, and gusty winds 25 to 35 mph along with
pockets of heavy rain. Most of the activity will be along and
south of Highway 60.
CN
Flash Flood, Butler
- When
- August 11, 11:45 AM CST to 1:25 PM CST
- Where
- Butler County, 6.42 mi WSW of Hendrickson to 0.55 mi N of Stringtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -90.590
Creeks were all out of their banks across the far northwest part of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910227.